Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Topeka, KS

June 28, 2017Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2017, 10:16 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 10:16 PM CDT (03:16 UTC)
Expired
Jun 28, 2017, 10:45 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 120 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2166 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
1.8
Supercell composite
22.7

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS53 KTOP 290316
SVRTOP
KSC029-157-201-290345-
/O.NEW.KTOP.SV.W.0145.170629T0316Z-170629T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1016 PM CDT WED JUN 28 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Republic County in north central Kansas...
  Central Washington County in north central Kansas...
  Northeastern Cloud County in north central Kansas...

* Until 1045 PM CDT

* At 1016 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southwest of Morrowville to 7 miles west of
  Agenda, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Washington, Linn, Greenleaf, Cuba, Morrowville, Palmer and Agenda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3994 9693 3964 9686 3961 9761 3975 9766
TIME...MOT...LOC 0316Z 252DEG 32KT 3978 9723 3967 9756 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
2 follow-up statements
505 
WWUS53 KTOP 290330
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1030 PM CDT WED JUN 28 2017

KSC029-157-290339-
/O.CAN.KTOP.SV.W.0145.000000T0000Z-170629T0345Z/
Republic-Cloud-
1030 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC AND
NORTHEASTERN CLOUD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3964 9686 3963 9721 3981 9721 3987 9691
TIME...MOT...LOC 0329Z 269DEG 31KT 3974 9712 

$$

KSC201-290345-
/O.CON.KTOP.SV.W.0145.000000T0000Z-170629T0345Z/
Washington-
1030 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL WASHINGTON COUNTY...

At 1029 PM CDT, a severe thunderstorm was located 4 miles northwest
of Linn, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Washington around 1035 PM CDT. 
  Greenleaf and Barnes around 1045 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 9686 3963 9721 3981 9721 3987 9691
TIME...MOT...LOC 0329Z 269DEG 31KT 3974 9712 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
379 
WWUS53 KTOP 290343
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1043 PM CDT WED JUN 28 2017

KSC201-290353-
/O.EXP.KTOP.SV.W.0145.000000T0000Z-170629T0345Z/
Washington-
1043 PM CDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3964 9686 3963 9721 3981 9721 3987 9691
TIME...MOT...LOC 0343Z 252DEG 32KT 3978 9697 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:40 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 6:40 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 PM CDT Wed Jun 28 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 328 PM CDT Wed Jun 28 2017

As of 20z a long wave, mid and upper level trough was positioned
across central and northern CONUS. Water vapor reveals a very subtle
shortwave within the broad trough across CO/WY. At the surface, a
synoptic cold front was oriented from west central KS, northeastward
towards the NE/IA/MN/SD intersection. A substantial field of
agitated Cu was noted on visible along and head of the synoptic
front. Gusty south to southwest surface winds have ushered up rich
Gulf moisture with much of the CWA residing with Td near 70 degrees.
With the veered surface winds, convergence along the boundary is
limited ATM. However, mesoanalysis reveals upwards of 3000-4000 J/KG
of nearly uncapped MLcape along the KS/NE border. Convection has
began to erupt along the boundary in NE and IA. I expect this trend
to continue further south and west into the northern areas of the
CWA. With the large instability and effective shear of 30 to 40kts
in place, expect organized convection with supercellular structures.
Large hail, potentially large than 2 inches in diameter and damaging
wind gusts will be the primary hazards. Given the veered low level
winds, the tornado threat is low. We then transition our focus to
the late evening and overnight hours. Further thunderstorm
development is expected across western KS late this evening as the
modest upper wave ejects into the plains. Upscale growth to an MCS
is expected. The LLJ is expected to be strong once again tonight
with winds approaching 50kts. As it veers through the overnight, the
LLJ and cold pool generation should suffice for MCS maintenance
throughout the overnight. Short term/synoptic and CAM guidance
suggests these thunderstorms will approach north central KS after
midnight, progressing eastward across the area through dawn. Areas
along and north of Interstate 70 appear to have the best potential
for activity. Given the steep mid level lapse rates remaining in
place, MUcape values of 1000-2000 J/KG will continue the threat for
large hail. As the LLJ veers, 0-3KM shear vectors reorientates
towards the line normal of the MCS, therefore damaging winds are
possible as well.

Thursday [29 June 2017]: Overnight convection is expected to exit
the area by mid-morning on Thursday. Remnant OFB are expected to
remain across northeast KS through tomorrow afternoon. Exact exit
timing of morning convection and cloud cover will play a major role
in thunderstorm evolution tomorrow afternoon. That being said,
destabilization is expected by tomorrow afternoon as the main upper
level trough ejects into the central plains. As it approaches the
area, the EML is expected to weaken with isolated to scattered
convection erupting between 21 and 00z tomorrow afternoon/evening. A
deepening surface low/bulging dry line across central KS will help
to back surface winds, hence increase the magnitude of low level
wind shear. Initially, supercell thunderstorms are expected with all
hazards (large hail, potential very large, damaging winds and a
tornado or 2 especially along any OFB) possible. Thunderstorms will
grow upscale into clusters/line segments after 00z. Refer to the
long term discussion for further details.

.LONG TERM...(Thursday night through Wednesday)
Issued at 328 PM CDT Wed Jun 28 2017

By Thursday evening, a surface front will be oriented from the
northwest to the southeast bisecting the CWA.  Almost all models
show ongoing convection in the evening, sans the NAM which builds
ongoing convection in northern Missouri into the area later in the
night.  Any ongoing discrete storms would have the potential to have
very large hail and damaging winds.  Storms are expected to evolve
into (or already be in) a MCS and forward propagate across the area.
 If this were to occur, the main hazard would transition to strong,
damaging winds.  This threat would last into the late night and
early morning before the front moved southeast of the area and any
MCS moves out of northeastern Kansas.  With the potential for rain
tonight along with a possible MCS moving across the area tomorrow
night, flooding will be a concern for Thursday evening.  If the MCS
moves quickly enough across the area then flooding may just be
limited to the local scale.

Friday morning into the afternoon could have a few showers and maybe
a storm mainly near east central Kansas. Northerly winds with the
passing front will limit temperatures to the low to mid 80s.  The
weekend looks relatively dry with the next best chance for storms
not occurring until Sunday night.  Temperatures will be in the upper
80s.  A wave moves across the area Sunday night bringing chances for
thunderstorms through Monday night.  Chances continue through the
4th of July with the GFS and the ECMWF bringing a mid-level trough
over the area.  Temperatures on the 4th of July look to be in the
upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 640 PM CDT Wed Jun 28 2017

Will maintain VFR forecast. Still enough suggestions of convection
potentially reaching the terminals around 10Z, but restrictions if
any with this would likely be brief. Wind shear remains likely to
develop for much of the first half of this forecast. TSRA chances
increase late in the forecast but too much uncertainty for
inclusion yet.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Heller
AVIATION...65
Hazardous weather outlook, Jun 28, 9:56 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
956 PM CDT Wed Jun 28 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-300300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
956 PM CDT Wed Jun 28 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorm chances remain for locations north of Interstate 35.
A few of the storms could be severe and produce large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be a chance for strong to severe storms Thursday
late afternoon and evening. The main hazards will be large hail
and damaging winds. A tornado or two cannot be ruled out. Locally
heavy rainfall will also be possible, which could lead to some
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 28, 10:05 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
1005 PM CDT WED JUN 28 2017

KSZ008-009-020-021-290345-
Republic-Clay-Cloud-Washington-
1005 PM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC...WASHINGTON...
NORTHWESTERN CLAY AND CLOUD COUNTIES UNTIL 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Washington to 4 miles northwest of Beloit.
Movement was northeast at 20 mph.

Nickel size hail will be possible with some of these storms along
with locally heavy rain.

Locations impacted include...
Concordia, Washington, Clyde, Hanover, Clifton, Linn, Greenleaf,
Jamestown, Barnes, Cuba, Morrowville, Norway, Palmer, Haddam, Agenda,
Aurora and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 9793 4000 9683 3963 9684 3935 9793
TIME...MOT...LOC 0303Z 248DEG 19KT 3981 9704 3952 9816

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:37 PM CDTSevere Thunderstorm WarningTOPCloud, Republic29 min
Jun 28, 10:05 PM CDTSpecial Weather StatementTOPCloud, Washington40 min
Jun 28, 10:46 PM CDTSpecial Weather StatementTOPClay, Cloud, Republic44 min
Jun 28, 10:51 PM CDTSevere Thunderstorm WarningTOPRepublic24 min
Jun 29, 12:20 AM CDTSpecial Weather StatementTOPWashington25 min
Jun 29, 12:48 AM CDTSpecial Weather StatementTOPRiley27 min
Jun 29, 1:35 AM CDTSevere Thunderstorm WarningTOPRepublic40 min
Jun 29, 2:21 AM CDTSpecial Weather StatementTOPRepublic, Washington24 min
Jun 29, 4:07 AM CDTSpecial Weather StatementTOPRiley23 min
Jun 29, 4:41 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee34 min
Jun 29, 5:14 AM CDTSpecial Weather StatementTOPLyon, Morris, Osage, Shawnee, Wabaunsee31 min
Jun 29, 5:38 AM CDTSpecial Weather StatementTOPRepublic52 min
Jun 29, 5:41 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris, Osage, Wabaunsee49 min
Jun 29, 5:54 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Shawnee51 min
Jun 29, 9:30 AM CDTRiver Flood WarningTOPClay55 hr
Jun 29, 10:03 AM CDTSpecial Weather StatementTOPOsage27 min
Jun 29, 6:35 PM CDTSpecial Weather StatementTOPAnderson55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.